Rhabdomyolysis secondary to chlorpheniramine maleate toxicity: a case report

Read full text
Authors: Anyang Lu, Rong Wu
Cited by: 1
References: 17

Abstract

Background: Chlorpheniramine maleate is a commonly used antiallergic drug; excessive ingestion can cause adverse effects such as hallucinations, tachycardia, central nervous system depression, and organ dysfunction. However, rhabdomyolysis induced by this drug is rarely reported. This study presents a case of rhabdomyolysis secondary to chlorpheniramine maleate poisoning. Case Report: A 14-year-old female student developed palpitations after oral ingestion of 100 tablets of chlorpheniramine maleate (4 mg per tablet). Six hours post-ingestion, laboratory tests showed elevated concentrations of myoglobin (>1,200 ng/mL) and creatine kinase (1529.7 U/L). Nine hours post-ingestion, the myoglobin concentration gradually decreased to 889 ng/mL, while the creatine kinase concentration continued to rise to 7,315 U/L. One day after ingestion, the myoglobin concentration further decreased, whereas the creatine kinase concentration peaked at 11,219 U/L. Indicators including troponin, creatine kinase-MB mass, serum creatinine, and serum uric acid remained within the normal range. Following treatment with gastrointestinal decontamination, diuresis, and maintenance of electrolyte balance, the patient's condition improved and she was discharged. Discussion: Chlorpheniramine maleate poisoning can cause hallucinations, hypertension, tachycardia, organ dysfunction, and central nervous system depression. Additionally, it may be a potential etiological factor for rhabdomyolysis.

Fields of Study & Subjects

Muscle and Compartmental Disorders Poisoning and overdose treatments Chemotherapy-related skin toxicity

Publication details

Journal / source
Frontiers in Pharmacology
Publisher
Frontiers Media SA
Volume
17
Pages
1770052–1770052
Publication date
19 February 2026
Language
EN